MAUDE Adverse Event Report: STRYKER-SPINE EVEREST ® SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT,, PRODUCT CODE:

STRYKER-SPINE EVEREST ® SPINAL SYSTEM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT,, PRODUCT CODE:
Catalog Number 2901-N90006
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/29/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Stryker completed its acquisition of k2m, inc.(k2m) on (b)(6) 2018.As part of integration activities stryker initiated a retrospective review of product field actions k2m initiated for the period 2016 to 2018.The purpose of this review was to assess reportability decisions and ensure consistency with the stryker corporate procedures and policies.As a result of that review, this mdr is being filed.In addition, stryker concluded this required reporting per 21 cfr part 806 to fda (reported 29 august 2019).As part of the reported event investigation, k2m identified instruments that were developed without adequate consideration given the need for a new regulatory filing.On (b)(6) 2016, k2m notified customers with a recall notification letter, instructing customers to locate and segregate recalled product, complete a tracking/verification form and return the product to k2m.All product was returned/reconciled.K2m reintroduced the product to the market following fda 510k approval (k171321).K2m concluded the investigation of the reported event.The device was not returned for physical evaluation.Follow-up with the k2m representative present for the case indicated that they did not observe any such incident.The k2m representative stated that two k2m screws were redirected after their initial insertion, but this was not a device or instrument failure.Rather, this type of screw redirection is common during procedures that utilize navigation; the navigation system allows the surgeon to visualize the precise location of the inserted device and to subsequently adjust or redirect its positioning until it is in the optimal location.Regarding the competitor letter's allegation that when the driver was tested by the onsite (competitor) rep, it was found to show a distance to divot value 43mm off and that the surgeon exchanged the k2m driver for a competitor driver and redid the holes and installed the spine screws in the proper place, k2m concluded the following: the k2m representative also confirmed that only k2m screws and drivers were utilized during this case.At no point did the surgeon switch out the k2m driver for a non-k2m driver.If this were to occur, the non-k2m driver would have been entirely unable to interface with the k2m screws, and so non-k2m screws would have also been required.If the k2m driver in question exhibited the alleged 43 mm discrepancy, it likely would not have registered with the non-k2m navigation system successfully and, accordingly, could not have been used.A review of k2m sales records revealed that a full k2m construct was utilized during the subject case.This aligns with the k2m representatives' statements and it conflicts with the alleged use of the non-k2m screws.
 
Event or Problem Description
K2m was copied on a letter from a competitor to the fda that alleged that, during a spine fusion procedure, a k2m driver was being used with the competitors navigation system, malfunctioned during surgery (compettitor letter).According to the compettitor letter, no patient harm occured.The letter did allege, though that during the surgery there was inaccurate screw placement and further alleged that such placement resulted from a k2m driver being used with the compettitor navigation system.

Brand Name
EVEREST ® SPINAL SYSTEM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT,, PRODUCT CODE:
Manufacturer (Section D)
STRYKER-SPINE
600 hope parkway se
leesburg VA 20175
MDR Report Key8977605
Report Number3004774118-2019-01068
Device Sequence Number3079769
Product Code LXH
UDI-Device Identifier10888857041059
UDI-Public10888857041059
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 08/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2901-N90006
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date09/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
3004774118-8/28/19-002-R
Patient Sequence Number1
Patient Age60 YR
Patient Weight91